Alert archive / South Dakota / High Wind Warnings in 2006

High Wind Warning 1, NWS Aberdeen, SD

April 6, 20065 counties in South Dakota

NWS Aberdeen, SD issued this high wind warning at Apr 6, 2006, 8:12 PM CDT for 5 counties in South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2006, 8:12 PM CDT (01:12 UTC)
Expired
Apr 6, 2006, 10:57 PM CDT
In force
3 hr
Issued by
NWS Aberdeen, SD

Counties Campbell County, SD, Corson County, SD, Dewey County, SD, Potter County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 152 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KABR 070112
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
812 PM CDT THU APR 6 2006

.A STRONG LOW PRESSURE SYSTEM MOVING OUT ONTO THE CENTRAL PLAINS
IS CREATING A STRONG PRESSURE GRADIENT ACROSS THE REGION. STRONG
NORTHEAST WINDS WILL DEVELOP THIS AFTERNOON AND PERSIST
OVERNIGHT.

SDZ003-004-009-015-016-070915-
/O.UPG.KABR.WI.Y.0010.000000T0000Z-060407T1200Z/
/O.NEW.KABR.HW.W.0001.060407T0112Z-060407T1200Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
812 PM CDT THU APR 6 2006 /712 PM MDT THU APR 6 2006/

...HIGH WIND WARNING IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY.
THE WIND ADVISORY IS NO LONGER IN EFFECT.

HIGH WINDS OF 35 TO 50 MPH WITH GUSTS TO 60 MPH WILL DECREASE TO
30 TO 40 MPH WITH GUSTS TO 50 MPH BY MIDNIGHT. 

HIGH WINDS CAN CAUSE PROPERTY DAMAGE AND MAKE DRIVING DIFFICULT...
ESPECIALLY FOR THOSE DRIVING HIGH PROFILE VEHICLES.  USE EXTRA
CAUTION WHILE DRIVING AND SLOW DOWN.  SECURE ANY LOOSE ITEMS
OUTDOORS OR BRING THEM INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-033>037-045-048-051-070915-
/O.CON.KABR.WI.Y.0010.000000T0000Z-060407T1200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
812 PM CDT THU APR 6 2006 /712 PM MDT THU APR 6 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
FRIDAY.

NORTHEAST WINDS WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS HIGH
AS 55 MPH AS RATHER COLD AIR SPILLS INTO THE FORECAST AREA. THE
STRONG WINDS SHOULD PERSIST INTO THE EARLY MORNING HOURS ON
FRIDAY.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MOHR
1 follow-up statement
000 
WWUS73 KABR 070357
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
1057 PM CDT THU APR 6 2006

.A STRONG LOW PRESSURE AREA MOVING ACROSS THE CENTRAL PLAINS IS
RESPONSIBLE FOR THE STRONG WINDS.

SDZ003-004-009-015-016-071200-
/O.CAN.KABR.HW.W.0001.000000T0000Z-060407T1200Z/
/O.EXA.KABR.WI.Y.0010.000000T0000Z-060407T1200Z/
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...MOBRIDGE...
TIMBER LAKE...GETTYSBURG
1057 PM CDT THU APR 6 2006 /957 PM MDT THU APR 6 2006/

...HIGH WIND WARNING IS CANCELLED...
...WIND ADVISORY IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/ FRIDAY.
THE HIGH WIND WARNING HAS BEEN CANCELLED. 

STRONG NORTH WINDS FROM 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE THROUGH THE NIGHT BEFORE DIMINISHING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MNZ039-046-SDZ005>008-010-011-017>023-033>037-045-048-051-071200-
/O.CON.KABR.WI.Y.0010.000000T0000Z-060407T1200Z/
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-
HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
INCLUDING THE CITIES OF...WHEATON...ORTONVILLE...EUREKA...
ABERDEEN...BRITTON...SISSETON...IPSWICH...WEBSTER...FAULKTON...
REDFIELD...CLARK...WATERTOWN...MILBANK...CASTLEWOOD...
CLEAR LAKE...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MILLER...
MURDO...PRESHO...FORT THOMPSON
1057 PM CDT THU APR 6 2006 /957 PM MDT THU APR 6 2006/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
FRIDAY...

THE WIND ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT /6 AM MDT/
FRIDAY.

STRONG NORTH WINDS FROM 25 TO 40 MPH WITH GUSTS TO 50 MPH WILL
CONTINUE THROUGH THE NIGHT BEFORE DIMINISHING.

USE CAUTION WHEN TRAVELING...ESPECIALLY IF YOU ARE DRIVING A HIGH
PROFILE VEHICLE.  SECURE ANY LOOSE ITEMS OUTSIDE OR BRING THEM
INDOORS.

$$

MOHR

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Apr 6, 3:54 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 3:54 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
354 PM CDT THU APR 6 2006

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
FORECAST CHALLENGES INCLUDE SEVERE HAIL AND FLASH FLOODING POTENTIAL
WITH ONGOING THUNDERSTORMS THIS EVENING...AS WELL AS WIND ADVISORY
CRITERIA NORTHEAST WINDS...OVERNIGHT TONIGHT.

PRESENTLY SEEING PARENT UPPER LOW SPINNING OVER CENTRAL WYOMING.
THIS LOW IS RESPONSIBLE FOR THE ONGOING SLOW-MOVING SHOWER AND
THUNDERSTORM ACTIVITY ACROSS THE FORECAST AREA. AT THE SURFACE...A
LOW PRESSURE CENTER WAS CONSOLIDATING NEAR GRAND ISLAND
NEBRASKA...WITH 50+F SURFACE DEWPOINTS NOSING UP ACROSS THE
SOUTHEASTERN QUARTER OF SOUTH DAKOTA.

THE 12Z DATASETS OF THE NAM AND GFS CONTINUED TO SUPPORT THE ONGOING
PRECIPITATION EVENT THROUGH LATE THIS EVENING...BEFORE ALL THE UPPER
SUPPORT MIGRATES SOUTH AND EAST OF THIS AREA AFTER MIDNIGHT. BY
MIDDAY FRIDAY...UPPER LEVEL HEIGHT RISES WERE NOTED IN THE MODELS
OVER THIS AREA...AND PERSIST THROUGH A BETTER HALF OF
SATURDAY...BEFORE A SHORT-WAVE TROF SEEN AT 500HPA PROPAGATES ACROSS
THE NORTHERN PLAINS SATURDAY NIGHT AND SUNDAY. LIMITED MOISTURE
RETURN ALLOWED FOR THIS SHORT-WAVE ATTM...SO KEPT A DRY FORECAST
GOING FOR THAT TIMEFRAME. THEN...UPPER LEVEL HEIGHT RISES SEEN AGAIN
FOR SUNDAY NIGHT.

QUITE A MIX OF WEATHER CONDITIONS TO KEEP AN EYE ON TONIGHT INTO
FRIDAY MORNING. ONGOING ELEVATED THUNDERSTORMS CONTINUE TO
BACK-BUILD AND TRAVEL OVER THE SAME AREAS. RADAR-ESTIMATE STORM
TOTALS HAVE ALREADY EXCEEDED 8 INCHES WITH THIS PRECIP EVENT SINCE
ITS INCEPTION EARLY THIS MORNING. A STEADY STREAM OF SEVERE
THUNDERSTORM WARNINGS FOR HAIL HAVE ALREADY BEEN VERIFIED WITH DIME
TO GOLFBALL-SIZED HAIL TODAY...AND WITH UPPER LEVEL DIVERGENCE
EXPECTED TO REMAIN AT A PREMIUM THROUGH THIS EVENING IN CONJUNCTION
850HPA TO 700HPA MOISTURE CONVERGENCE THROUGHOUT CENTRAL AND EASTERN
SOUTH DAKOTA. SEVERAL FLASH FLOOD WARNINGS HAVE BEEN ISSUED...AS
SLOW-MOVING AND TRAINING THUNDERSTORMS ARE EXPECTED TO DROP AN
ADDITIONAL INCH TO TWO INCHES OVER PLACES THAT HAVE ALREADY RECEIVED
AT LEAST 2 TO 3 INCHES DURING THIS EVENT.

WHILE ALL THIS IS GOING ON...A POTENT BACKDOOR COLD FRONT WILL DRAW
COLD AND DRY AIR SOUTH INTO THE FORECAST AREA. THE PRESSURE GRADIENT
TIGHTENS AS WELL AND WINDS SHOULD INCREASE TO 30 TO 40 MPH LATE
TONIGHT. WIND ADVISORY IS ALREADY OUT TO COVER THIS THROUGH 12Z
FRIDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
MADE LITTLE CHANGES TO THE EXTENDED TERM...WITH THE FORECAST ALREADY
LOOKING ON TRACK FROM THE PREVIOUS PACKAGE. DIGGING UPPER TROUGH
OVER THE WRN CONUS WILL BE THE MAIN FEATURE TO FOCUS ON THROUGHOUT
THE BEGINNING OF THE EXTENDED TERM. ASSOCIATED SFC LOW PRESSURE
DEVELOPS ALONG THE LEE SIDE OF THE ROCKIES MONDAY...WITH SOUTHERLY
FLOW SENDING MOISTURE AND WARM AIR INTO THE REGION MONDAY INTO
MONDAY NIGHT. MONDAY SHOULD REMAIN DRY AS IT WILL TAKE SOME TIME FOR
MOISTURE TO GET HERE...BUT THEN EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ACROSS THE CWA MONDAY NIGHT INTO TUESDAY. HAVE INCREASED
POPS TO 30 PERCENT ACROSS CWA MONDAY NIGHT...ACROSS THE EASTERN CWA
TUESDAY. BEGIN TO SEE CHANCE OF PRECIP WANE TUESDAY NIGHT AS THE
SYSTEM LIFTS TO THE NORTHEAST. UPPER RIDGING THEN BUILDS INTO THE
REGION FOR THE REMAINDER OF THE EXTENDED PERIOD...BRINGING DRY
CONDITIONS FOR WEDNESDAY INTO THURSDAY. STRONG SOUTHERLY FLOW
SENDING VERY WARM AIR INTO THE REGION MONDAY INTO MONDAY
NIGHT...WITH THE GFS ADVERTISING H85 TEMPS IN THE TEENS. THEREFORE
SIGNIFICANTLY INCREASED MAX TEMPS FOR MONDAY TO MID 60S TO MID 70S
ACROSS ENTIRE CWA...AND INCREASED TEMPS A FEW DEGREES MONDAY NIGHT
AS CWA REMAINS IN THE WARM SECTOR.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY TO 12Z FRIDAY ALL COUNTIES.
MN...WIND ADVISORY TO 12Z FRIDAY FOR BIG STONE AND TRAVERSE
COUNTIES.
&&

DORN/ALBRECHT
Hazardous weather outlook, Apr 6, 5:21 AM CDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
521 AM CDT THU APR 6 2006

MNZ039-071030-
TRAVERSE-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS...WILL DEVELOP LATER TODAY ACROSS THE COUNTY. AN
ISOLATED THUNDERSTORM IS ALSO POSSIBLE. THE EXPECTED RAINFALL MAY
SLOW THE FALL OF LOCAL RIVERS THAT ARE AT OR ABOVE FLOOD STAGE.
STRONG NORTHEAST WINDS WILL ALSO DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ046-SDZ003>011-015>017-021-033-034-071030-
BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-ROBERTS-
WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-GRANT-STANLEY-SULLY-
521 AM CDT THU APR 6 2006 /421 AM MDT THU APR 6 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS ARE EXPECTED TODAY. AN ISOLATED THUNDERSTORM IS
ALSO POSSIBLE. THE BIGGEST THREAT FROM ANY PASSING THUNDERSTORM
WOULD BE THE LIGHTNING. STRONG NORTHEAST WINDS OF 25 TO 35 MPH
WITH GUSTS TO NEAR 45 MPH WILL DEVELOP LATER THIS AFTERNOON AND
CONTINUE THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUING THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SDZ018>020-022-023-035>037-045-048-051-071030-
SPINK-CLARK-CODINGTON-HAMLIN-DEUEL-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
521 AM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP TODAY ACROSS THE AREA. A
SEVERE THUNDERSTORM IS POSSIBLE THIS MORNING THROUGH EARLY
AFTERNOON. THE BIGGEST THREAT FROM THE THUNDERSTORMS WOULD BE
LARGE HAIL. LATER THIS AFTERNOON...LOOK FOR NORTHEAST WINDS TO
INCREASE TO 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING MONDAY NIGHT
AND CONTINUINGTHROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING THROUGH EARLY
AFTERNOON.

HINTZ

In the hours before

Local storm report, Apr 6, 5:30 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
530 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             4 N WEBSTER             45.39N 97.52W
04/06/2006  E0.75 INCH       DAY                SD   PUBLIC

0411 PM     FLOOD            10 N DOLAND             45.04N 98.10W
04/06/2006                   SPINK              SD   DEPT OF HIGHWAYS

            A DOZEN OR SO COUNTY ROADS UNDER WATER AROUND FRANKFORT
            AND DOLAND IN EASTERN SPINK COUNTY.

0445 PM     FLOOD            BUTLER                  45.26N 97.71W
04/06/2006                   DAY                SD   LAW ENFORCEMENT

            A COUPLE OF COUNTY ROADS AROUND BUTLER UNDER WATER.

0515 PM     FLOOD            RAYMOND                 44.91N 97.94W
04/06/2006                   CLARK              SD   DEPT OF HIGHWAYS

            SEVERAL COUNTY ROADS UNDER WATER BETWEEN RAYMOND AND
            CRANDALL IN WESTERN CLARK COUNTY.

&&

Nearby

High Wind Warnings in South Dakota, 2006Every high wind warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.